Side effects of Valaciclovir or gastroenteritis? What would you do?

Messages
46
Likes
30
Hello everybody,

I need your advice on the medicament valaciclovir. My situation is as follows: I contracted a bad illness in June 2016 and have had problems ever since (mild CFS, headache, flu-like symptoms). I'm getting better with time, but I am not as fit as I used to be. For this reason I consulted a doctor, and I decided to take Valaciclovir (my EBV antobodies are elevated, whereas my HHV-6 and CMV- antibodies are not elevated or normal).

I have taken Valaciclovir for four weeks now, and in the past few weeks I have felt better and fitter. On holiday, I was able to hike and swim, all good. Last Sunday, on our way home, we stopped at a McDonald's, and I had a burger. Well, I don't know, but mybe I contracted something. Yesterday I had diarrhoea, and I felt a bit dizzy. Today, it's better, but not as good as in the last weeks.

Do you think it could be due to the side effects of Valaciclovir, or does it rather sound like a gastroenteritis (I have not a fever). Should I stop Valaciclovir for some time, or should I keep taking it, even though I might have a gastroenteritis? Is It reasonable to keep taking Valaciclovir in such a case of gastroenteritis (or any other disease)?

I appreciate all answers. Thank you very much in advance!

Best wishes

Johnny Minnesota
 

Judee

Senior Member
Messages
827
Likes
2,085
Location
Great Lakes
I would keep taking it if possible especially since your ME/CFS seems improved as you said, but talk to your doctor about maybe reducing the dose to see if that calms down your intestines a bit. He also might have some other suggestions.
 
Messages
46
Likes
30
Hello Judee,

Many thanks for your answer! Well, I assume it's rather one of the potential side effects than a gastrointestinal virus. I don't have a fever, and it switches from slightly better to slightly worse, but who knows... well, you never know... But I know I will never eat at McDonald's and the like any more. Never ever!

I will keep taking Valaciclovir if my intenstinal condition stays the way it is now. However, I have read some posts in which patients explain that they took Valaciclovir for a certain time, the stopped it for a certain time (maybe a month or two) and then restarted taking it. According to their reviews, such a procedure should also work...
 

vision blue

Senior Member
Messages
222
Likes
209
I just recently posted some stuff on my recurrent viruses and mentioned i had tried valtrax

in my case, i could not tolerate it becaue of GI side effects (dysphagia, esophageaol pain, reflux, and eventually vomiting from the reflux.

But in your case, did I understand correctly that you had no bad side effects from valtrax for the first 4 weeks? if that's right, why would you think valtrax was responsible now for GI symptoms 4 weeks later, especially since you had a new food right before?

but maybe you were asking if its safe to take an antivral if you are fighiting a fgood bourne (bacterial?) infection. so maybe supressing viruses would make bacteria floursih if that's the idea? Probably this antiviral is too specific in how it works to have that effect, though not sure
 
Messages
46
Likes
30
Thank you for your answer! Very interesting...

Well, I think it is possible that you get side effects from a drug after taking it for a certain time. I mean, the first four weeks were fine, but I think that you can develop side effects with time. So I was just wondering, but I can see your point!

I think I will keep taking it... I think that an antiviral drug that helps a patient could also help when fighting another diesease since the antiviral effect helps the body in general. Dr. Lerner always says that every disease worsens your condition and thus must be avoided as effectively as possible. What is peculiar about my current condition is the fact that it started steadily. It was not the case that I was hit by a gastroenteritis all of a sudden, rather, things got worse from day to day. Now it's okay, but it could be better.... Weird!

Best wishes
 

vision blue

Senior Member
Messages
222
Likes
209
Ah, it it was gradual worsening, then who knows....Problem with all this trial and error is takes more than one lifetime to sort it all out....

I agree with that view that each disease worsens the condition. Certainly has worked that way for me. Who is doctor lerner?
 

Sidny

Senior Member
Messages
176
Likes
413
Dr. Martin Lerner, an American internist, who researched CFS for a long time and had success with antivirals. He passed away at the age of 85 four years ago...

http://www.treatmentcenterforcfs.com/
So aside from the possible gastrointestinal issues Valacyclovir triggered do you feel it’s significantly improving your overall health, brain fog etc with no other sideffects? Was it just the McDonald’s incident that made you sick or was overall digestion before and after poor?

I think doctor lerners theory makes a lot of sense and there is much recent science on this subject.

Maybe the drug is helping you beat back EBV along with other HHVs.